Hospital Medicine

Overdoses and poisoning

I. Problem/Condition.

Overdoses and poisonings are common in clinical practice and can be intentional or unintentional. Unintentional overdoses, especially those from prescription narcotics, are on the rise and over half of overdoses are from prescription or over-the-counter medications.

In the United States, there are greater than 2 million intentional and unintentional drug overdoses every year. There is a wide variety of substances involved in overdoses. Analgesics are the most common substances implicated in overdoses and sedatives, while uncommon, are the most frequent substance leading to death.

II. Diagnostic Approach.

A. What is the differential diagnosis for this problem?

B. Describe a diagnostic approach/method to the patient with this problem.

Because many patients cannot give a reliable history upon presentation, a careful physical exam and laboratory workup are imperative. One of the key features of the physical exam is identifying the toxidrome.

1. Historical information important in the diagnosis of this problem.

History may be difficult to obtain in patients presenting after an overdose because they often present with alterations in mental status. Obtaining a history from the patient is useful if they can provide correct details, however, it is often important to talk to family or friends and EMS if they brought the patient to the hospital. Helpful information includes:

- What medications, if any, is the patient taking on a regular basis?

- Does the patient have a history of illicit drug use?

- Was there drug paraphenelia around or with patient?

- What pills or substances did the patient take today?

- How many pills or what quantity of illicit substance?

- What is the route of ingestion or administration?

- When did the ingestion occur?

- When was the patient last seen prior to possible ingestion?

- What other substances were ingested?

2. Physical Examination maneuvers that are likely to be useful in diagnosing the cause of this problem.

Identify the toxidrome: as it is often difficult to obtain a history from the patient who has overdosed, certain clinical signs can help identify potential substances. An initial exam should include a mental status exam, pupillary exam, examination of blood pressure, pulse and temperature, skin exam and neuromuscular exam. Because patients often ingest more than one substance, toxidromes may be mixed.

Sympathomimetic: (i.e. methamphetamines, ecstasy, cocaine, decongestants, methylxanthines)

  • Features: tachycardia, hypertension, diaphoresis, myadriasis, hyperthermia and agitation

Anticholinergic: (i.e. diphenhydramine, tricyclic antidepressants, jimson weed, promethazine, cyclobenzaprine)

  • Features: tachycardia, myadrasis, dry and flushed skin, dry mucous membranes, urinary retention, hyperthermia, decreased bowel sounds

  • Remember... 'hot as hare, red as a beet, dry as a bone, blind as a bat, mad as a hatter'

Cholinergic: (i.e. organophospates, carbamates, nerve gas)

  • Features: SLUDGE; Salivation, Lacrimation, Urination, Defecation, Gastrointestinal distress, Emesis. Also bronchospasm, pulmonary secretions, bradycardia, CNS depression and miosis

Sedative/Hypnotic: (i.e. benzodiazepines, ethanol, gamma hydroxybutyrate (GHB), barbiturates)

  • Features: CNS depression with normal vital signs or hypotension, hypothermia, decreased motor tone, ataxia

Opiate: (i.e. heroin, morphine, methadone, oxycodone, hydromorphone)

  • Features: CNS depression, hypoventilation, miosis

Hallucinogenic (i.e. LSD, morning glory, mushrooms)

  • Features: agitation and hallucinations with tachycardia, hypertension, mydriasis, diaphoresis and hyperthermia

3. Laboratory, radiographic and other tests that are likely to be useful in diagnosing the cause of this problem.

The traditional "coma cocktail" of oxygen, naloxone, thiamine and glucose as a standard treatment has fallen out of favor; however, these should be administered if clinical signs suggest they may be helpful.

All patients in whom you suspect drug overdose or poisoning should have the following studies performed:

  • Basic metabolic panel

  • Acetaminophen level

  • Aspirin/salicylate level

  • 12-lead EKG

  • Rapid/bedside glucose test

Consider liver function tests as well as PT/INR, creatine kinase and urinalysis.

Arterial blood gases should be performed in patients with suspected carbon monoxide poisoning.

Serum osmolality is useful if concern for substances that cause an osmolar gap.

C. Criteria for Diagnosing Each Diagnosis in the Method Above.

D. Over-utilized or “wasted” diagnostic tests associated with the evaluation of this problem.

Urine drug screens are not often of use because many of these drugs can show up hours to days after use of the drug, therefore a positive urine drug screen does not indicate acute overdose of that substance.

III. Management while the Diagnostic Process is Proceeding.

A. Management of Clinical Problem Acute Poisoning.

Initial management

Initial management of an overdose consists of managing your ABCs:

  • Airway: administer oxygen, intubate patient if not able to protect airway.

  • Breathing: intubate patient if signs of respiratory failure.

  • Circulation: ensure adequate intravenous access, give fluids and vasopressors if needed for hypotension, treat arrhythmias via ACLS protocols while searching for underlying cause.

  • Decontamination: single or multi-dose activated charcoal, gastric lavage, whole bowel irrigation.

  • Enhanced elimination: hemodialysis, multidose activated charcoal, urinary alkalinization.

Decontamination:

  • Single dose activated charcoal: has the greatest benefit within the first hour of ingestion. Consider giving it if the consequences of ingestion are likely to be severe or life-threatening, the peak effect of ingestion has not been reached and it can be safely administered to a patient (i.e. avoiding aspiration). Activated charcoal will not bind to pesticides, heavy metals, alcohols, acids, iron, lithium and cyanide. Dose is 1g/kg.

  • Gastric lavage: involves inserting a large orogastric tube to lavage out pill fragments from the stomach. Should be done within 60 minutes of ingestion in the setting of ingestion of large quantities of dangerous medications. This is performed by putting 250mL of saline into the tube, then aspirating until pill fragments clear. You must protect the patients airway during this procedure. Complications limiting its use include bowel perforation, aspiration, cardiac arrhythmias and hypoxia.

  • Whole bowel irrigation: involves administration of large quantities of polyethylene glycol solution to induce diarrhea. May be considered in cases of body stuffing or in overdoses of enteric coated or sustained release drugs.

Enhanced elimination:

  • Hemodialysis: can be used for toxic alcohols, valproic acid, lithium, salicylates and metformin.

  • Multi-dose activated charcoal: should only be used for drugs with a prolonged elimination half-life and these include theophylline, phenytoin, carbamazepine, dapsone and quinine.

  • Urinary alkalinization: may be useful in salicylate overdose.

Call your Local Poison Control Center (1-800-222-1222) for more information on specific substances or identifying pills or substances thought to have been ingested.

Advanced management of acute poisoning

Evaluation of laboratory studies:

Anion gap:

Several drugs can lead to an elevated anion gap in the blood. The anion gap represents unmeasured ions in the blood. If an elevated anion gap is found, the mnemonic below can help narrow the differential of potential ingestions.

  • C: Cyanide, carbon monoxide

  • A: Acetominophen, alcoholic ketoacidosis

  • T: Toluene, theophylline

  • M: Methanol, metformin

  • U: Uremia

  • D: DKA

  • P: Paraldehyde, phenformin

  • I: Isoniazide (INH), iron, ibuprofen

  • L: Lactic acidosis

  • E: Ethanol, ethylene glycol

  • S: Salicylates, Solvents

Osmolar gap:

Ingestion of a drug or toxin with a low molecular weight can lead to an osmolar gap which is the difference between the measured serum osmolality and calculated osmolality. Calculation of osmolar gap is most helpful when there is a suspicion of ingestion of toxic alcohols such as ethylene glycol, methanol and isopropyl alcohol. The equation for calculated osmolality is:

(sodium x 2) + (glucose/18) + (blood urea nitrogen/2.8) + (ethanol/4.6)

Supportive care: most patients do well with just supportive care. Methods of supportive care include using intravenous fluid boluses and vasopressor therapy if needed for hypotension and treating seizures, agitation and hypertension with benzodiazepines.

Drugs and their Specific Treatments or Antidotes:

Acetominophen: N-acetylcysteine

Lithium: hemodialysis

Ethylene glycol: ethanol or fomepizole

Opiates and heroin: naloxone

Sulfonylureas: octreotide, glucagon and intravenous dextrose

Carbon monoxide: oxygen

Digoxin: digoxin immune fab

Beta-blockers and calcium channel blockers: glucagon

Organophospates: atropine

Cyanide: nitrites and sodium thiosulfate

B. Common Pitfalls and Side-Effects of Management of this Clinical Problem.

You must be a registered member of ONA to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs